Jump to content

Photo

Spironolactone, Birth Control, And Getting Married! Help!

spironolactone birth control wedding hormonal acne

4 replies to this topic

#1 breakthehabit8

breakthehabit8

    Junior Member

  • Members
  • Posts & Likes
    Posts: 49
    Likes: 10
About Me
  • Gender:Female
  • Location:US
  • Joined: 07-May 08

Posted 24 February 2014 - 07:14 PM

So, I've searched for an answer to my question (I hate double posts), but haven't been able to find the exact question I’m asking.

 


Here’s the deal, right now, I am taking 75mg of Spironolactone and also Finacea (topical). My skin is completely clear for the most part. My acne is hormonal, so I’ll occasionally get a breakout before my period, but other than that, I’m acne free. Which is amazing! But I am getting married at the beginning of August, and (believe it or not) I will be sexually active for the first time. Personal, religious choice... not really the point.


The point IS, I know nothing about birth control. And I have a few questions for people who are taking Spironolactone AND birth control AND have hormonal acne.

  • what birth control pills are “compatible” or “safe” to use with Spironolactone?
  • what birth control pills are the least likely going to mess with my skin (if at all possible)?
  • when do I need to start taking them for it to be effective? Or to see how they’ll affect my mood and skin?
  • what advice would you have about choosing a BC for someone who has hormonal acne (even if it is currently under control)?

 


OBVIOUSLY... I will talk with my doctor about everything. That’s a given. I’d just like to do a little research, maybe come up with some options, and then see what my doctor has to say. Thanks for your help! smile.png
 



#2 rachaelnatalie

rachaelnatalie

    New Member

  • Members
  • Posts & Likes
    Posts: 9
    Likes: 1
About Me
  • Joined: 06-April 14

Posted 19 April 2014 - 02:32 PM

Hi, I came across this when I was searching for some answers, and just in case you haven't received help since your post, I thought I would give you some info.

Yaz, BeYaz. And Yasmin are not the best bet when on spironolactone. This is because they also act as a diuretic and can elevate potassium (and spironolactone does that too, albeit a bit more).

Everyone is different with BCs. I know that gets so annoying to hear!! But it's true. Somewhere on this site Greengables made a post about the best bets for BC pills. This link is also helpful: http://www.wdxcyber.com/ncontr13.htm

I was on Loestrin which, predictably, made my acne so much worse, since it's high androgenic. However, I was also on Lutera (Aviane, Alesse) and that made my skin beautiful, even though it's supposed to also be high-androgenic.

Ortho-Cyclen and Ortho Tri-Cyclen , the Yasmin pills, and Diane 35 are, all things considered, the least likely to mess up your skin. This is because they are higher in estrogen and low-androgenic. A lot of the new, lose-dose estrogen pills can make acne worse, since they are higher androgenic to make up for the low estrogen. I like Ortho Cyclen better because I don't like the fluctuation in hormones from ortho tri. I've been on it for a few weeks and it has helped so far, although it is a bit early to tell. Regardless, it definitely hasn't made things worse! (Within 4 days on loestrin I had the worst skin of my life.). I would say ortho cyclen or tricyclen would be good for you, since the yasmine/yaz pills aren't great with spironolactone (or higher risk, should I say.)

Good luck! And congratulations!

#3 feebedel

feebedel

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 135
    Likes: 4
About Me
  • Joined: 27-July 11

Posted 28 May 2014 - 10:34 AM

Your gynecologist would be able to help you with this. Unfortunately for me, I am unable to take "typical" BC with both progestin and estrogen, so I got stuck with the mini pill with is solely progestin which could make my skin worse. Luckily so far it hasn't... I'm assuming the 100mg of spiro I take is helping with this. I wasn't sexually active at the time I was looking for BC and my gyno knew that my only option would potentially make my skin worse so she had me hold off. They've dealt with similar situations before, so I recommend making an appointment to talk to your gyno and be sure to mention your concerns. 

When you find the right BC, your skin should stay nice and clear smile.png

Best of luck.


Edited by feebedel, 28 May 2014 - 10:35 AM.


#4 leelowe1

leelowe1

    Senior Member

  • Site Watch
  • Posts & Likes
    Posts: 2,128
    Gallery Images: 10
    Blog Entries: 3
    Likes: 464
About Me
  • Gender:Female
  • Location:NYC
  • Interests:Reading, writing, trying new things, finding my inner strength through this struggle.

    Acne has broken me down but i am hopefully that one day things will get better.
  • Joined: 18-August 11

Achievements

     

Posted 28 May 2014 - 06:34 PM

In all honesty, i wouldn't recommend any woman get on BC unless a medical necessity.  If you are acne prone, when you get off it, it can create chaos for your skin.  I know it's a hassle to use condoms but why introduce something to your body that can mess it up in the long run,



#5 Krissy990

Krissy990

    Junior Member

  • Members
  • Posts & Likes
    Posts: 54
    Likes: 7
About Me
  • Joined: 23-March 14

Posted 04 June 2014 - 11:31 PM

I totally agree with the post above. I don't recommend birth control to anybody unless it needed medically. Starting birth control seems to be like playing Russian roulette with acne prone skin. As a post above mentioned I had the opposite affect with Loestrin 24 when I was younger. I didn't affect my skin at all both being on and off of it. Lutera on the other hand ruined my skin and I have been trying to recover from this for months. So basically different strokes for different folks unfortunately. So honestly stick with the spiro alone! Your clear don't risk more acne when there are other forms of contraception available.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users